Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 82, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 11:24 AM EDT for Halifax County, Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 1998, 11:24 AM EDT (15:24 UTC)
- Expired
- May 8, 1998, 12:25 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Halifax County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
327 WUUS01 KRNK 081525 RRA SVRRNK VAC083-081625- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1124 AM EDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA. * UNTIL 1225 PM EDT. * AT 1124 AM EDT... BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHEAST OF DANVILLE OR 4 MILES WEST SOUTHWEST OF INGRAM MOVING EAST NORTHEAST AT 30 MPH. ANOTHER SEVERE STORM NORTH OF DANVILLE HAS A HISTORY OF PRODUCING LARGE HAIL. THIS STORM WILL LIKELY MOVE INTO HALIFAX COUNTY AFTER 1145 AM. * SEVERE WEATHER IS EXPECTED TO REACH... INGRAM AROUND 1130 AM EDT.. RIDGEWAY AROUND 1135 AM EDT.. SOUTH BOSTON AROUND 1155 AM EDT.. HALIFAX AROUND 1155 AM EDT.. NATHALIE AROUND NOON EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/MTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:35 AM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 8, 9:35 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 935 AM EDT FRI MAY 8 1998 JUST GOT A REPORT OF GOLFBALL SIZE HAIL IN SOUTHEAST SURRY COUNTY. MORNING SOUNDINGS INDICATE THAT WITH CURRENT TEMP OF 60 AND DWPT OF 55...THAT WE (BCB) HV A LI OF -4 WITH A CAPE JUST OVER 1000. FEEL THERE IS A THREAT FOR SEVERE FOR NEXT SEVERAL HOURS INTO EARLY AFTERNOON...MAINLY ALONG AND E OF THE MOUNTAINS AS THE COLD FRONT CURRENTLY IN THE MOUNTAINS MOVS E. FCST OFFICES...DO WANT YOU WANT FOR THIS AFTN...HV HAD LITTLE TIME TO LOOK AT ANYTHING. MTE
In the hours before
Local storm report, May 8, 10:45 AM EDT, 39 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 AM REIDSVILLE NC 0.88 INCH HAIL
05/08/98 ROCKINGHAM REPORTED BY THE
SHERIFF.
1020 AM EDEN NC 0.75 INCH HAIL
05/08/98 ROCKINGHAM REPORTED BY THE
SHERIFF.
WILFLocal storm report, May 8, 10:45 AM EDT, 39 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 AM REIDSVILLE NC 0.88 INCH HAIL
05/08/98 ROCKINGHAM REPORTED BY THE
SHERIFF.
1020 AM EDEN NC 0.75 INCH HAIL
05/08/98 ROCKINGHAM REPORTED BY THE
SHERIFF.
WILFSpecial weather statement, May 8, 11:00 AM EDT, 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-091200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1100 AM EDT FRI MAY 8 1998 ...SEVERE THUNDERSTORM WARNING FOR PITTSYLVANIA COUNTY AND THE CITY OF DANVILLE UNTIL 1140 AM... ...SLIGHT RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE NORTH CAROLINA AND VIRGINIA FOOTHILLS AND PIEDMONT THROUGH MID AFTERNOON... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MID AFTERNOON ALONG AND EAST OF A LINE FROM BUCKINGHAM TO MARTINSVILLE IN VIRGINIA TO YADKINVILLE IN NORTH CAROLINA. A POTENT STORM SYSTEM WHICH PRODUCED SEVERE WEATHER OVER THE AREA YESTERDAY AFTERNOON AND LAST NIGHT WILL MOVE PAST THE REGION TODAY. A COLD FRONT LATE THIS MORNING WAS LOCATED FROM JUST WEST OF THE BLUE RIDGE PARKWAY. THIS FRONT SHOUD MOVE THROUGH THE VIRGINIA AND NORTH CAROLINA FOOTHILLS AND PIEDMONT BY MID AFTERNOON. AHEAD OF THE FRONT...THE AIR IS STILL VERY UNSTABLE. THUNDERSTORMS IN THE SLIGHT RISK AREA COULD BECOME SEVERE THROUGH MID AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL. DAMAGING WINDS ARE ALSO POSSIBLE. THE VERTICAL SHEAR PROFILE IN THE ATMOSPHERE IS NOT AS SUPPORTIVE FOR POTENTIAL TORNADO DEVELOPMENT AS IT WAS YESTERDAY. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR A PERIOD OF TIME THROUGH MID AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. KEIGHTON/MTE
Special weather statement, May 8, 11:00 AM EDT, 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-091200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1100 AM EDT FRI MAY 8 1998 ...SEVERE THUNDERSTORM WARNING FOR PITTSYLVANIA COUNTY AND THE CITY OF DANVILLE UNTIL 1140 AM... ...SLIGHT RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE NORTH CAROLINA AND VIRGINIA FOOTHILLS AND PIEDMONT THROUGH MID AFTERNOON... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MID AFTERNOON ALONG AND EAST OF A LINE FROM BUCKINGHAM TO MARTINSVILLE IN VIRGINIA TO YADKINVILLE IN NORTH CAROLINA. A POTENT STORM SYSTEM WHICH PRODUCED SEVERE WEATHER OVER THE AREA YESTERDAY AFTERNOON AND LAST NIGHT WILL MOVE PAST THE REGION TODAY. A COLD FRONT LATE THIS MORNING WAS LOCATED FROM JUST WEST OF THE BLUE RIDGE PARKWAY. THIS FRONT SHOUD MOVE THROUGH THE VIRGINIA AND NORTH CAROLINA FOOTHILLS AND PIEDMONT BY MID AFTERNOON. AHEAD OF THE FRONT...THE AIR IS STILL VERY UNSTABLE. THUNDERSTORMS IN THE SLIGHT RISK AREA COULD BECOME SEVERE THROUGH MID AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL. DAMAGING WINDS ARE ALSO POSSIBLE. THE VERTICAL SHEAR PROFILE IN THE ATMOSPHERE IS NOT AS SUPPORTIVE FOR POTENTIAL TORNADO DEVELOPMENT AS IT WAS YESTERDAY. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR A PERIOD OF TIME THROUGH MID AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. KEIGHTON/MTE
Local storm report, May 8, 11:20 AM EDT, 4 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM DANVILLE NC 1.75 INCH HAIL
05/08/98 PITTSYLVANIA REPORTED BY THE
CITY. ALSO ROADS
CLOSED FROM TREE
WIND DAMAGE.
WILFLocal storm report, May 8, 11:20 AM EDT, 4 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM DANVILLE NC 1.75 INCH HAIL
05/08/98 PITTSYLVANIA REPORTED BY THE
CITY. ALSO ROADS
CLOSED FROM TREE
WIND DAMAGE.
WILFThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:31 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 49 min |
| May 7, 9:25 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania | 2 hr |
| May 7, 9:25 PM EDT | Flash Flood Warning | RNK | City of Danville | 2 hr |
| May 7, 10:13 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 52 min |
| May 7, 11:41 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 34 min |
| May 8, 1:23 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 32 min |
| May 8, 3:13 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 47 min |
| May 8, 4:22 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 53 min |
| May 8, 6:14 AM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 31 min |
| May 8, 10:34 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 66 min |
| May 8, 11:44 AM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 51 min |
| May 8, 12:21 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 49 min |
| May 8, 1:31 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 34 min |
| May 8, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 48 min |
| May 8, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 48 min |
| May 8, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.